Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS Gaylord, MI

August 3, 2023Grand Traverse County, Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 3, 2023, 5:48 PM EDT for Grand Traverse County, Kalkaska County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 5:48 PM EDT (21:48 UTC)
Expired
Aug 3, 2023, 6:30 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grand Traverse County, MI, Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 54 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS53 KAPX 032148
SVRAPX
MIC055-079-032230-
/O.NEW.KAPX.SV.W.0032.230803T2148Z-230803T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
548 PM EDT Thu Aug 3 2023

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Grand Traverse County in northern Michigan...
  Kalkaska County in northern Michigan...

* Until 630 PM EDT.

* At 548 PM EDT, a severe thunderstorm was located over Traverse
  City, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Traverse City, Kalkaska, Sharon, Kingsley, Fife Lake, Barker Creek,
  Sigma, Darragh, South Boardman, Grawn, Traverse City State Park,
  Spider Lake, Williamsburg, Greilickville, Bates and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 8559 4484 8538 4481 8533 4483 8532
      4478 8486 4451 8506 4451 8536 4466 8573
TIME...MOT...LOC 2148Z 295DEG 34KT 4473 8558 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
796 
WWUS53 KAPX 032213
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
613 PM EDT Thu Aug 3 2023

MIC055-032222-
/O.CAN.KAPX.SV.W.0032.000000T0000Z-230803T2230Z/
Grand Traverse MI-
613 PM EDT Thu Aug 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAND TRAVERSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4456 8534 4476 8534 4483 8532 4478 8487
      4478 8486 4451 8506 4451 8508
TIME...MOT...LOC 2212Z 285DEG 32KT 4470 8528 

$$

MIC079-032230-
/O.CON.KAPX.SV.W.0032.000000T0000Z-230803T2230Z/
Kalkaska MI-
613 PM EDT Thu Aug 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR KALKASKA COUNTY...

At 612 PM EDT, a severe thunderstorm was located near South Boardman,
or near Kalkaska, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kalkaska, Sharon, Fife Lake, Barker Creek, Sigma, Darragh and South
Boardman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4456 8534 4476 8534 4483 8532 4478 8487
      4478 8486 4451 8506 4451 8508
TIME...MOT...LOC 2212Z 285DEG 32KT 4470 8528 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
996 
WWUS53 KAPX 032227
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
627 PM EDT Thu Aug 3 2023

MIC079-032236-
/O.EXP.KAPX.SV.W.0032.000000T0000Z-230803T2230Z/
Kalkaska MI-
627 PM EDT Thu Aug 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY WILL EXPIRE AT
630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4456 8534 4476 8534 4483 8532 4478 8487
      4478 8486 4451 8506 4451 8508
TIME...MOT...LOC 2226Z 295DEG 34KT 4465 8513 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:55 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 3, 3:55 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
355 PM EDT Thu Aug 3 2023

.NEAR TERM...(Through Tonight)
Issued at 344 PM EDT Thu Aug 3 2023

...Scattered Showers/Storms into this Evening...

High Impact Weather Potential: Scattered storms will be possible
across parts of northern Michigan into this evening. An isolated
strong/severe thunderstorm cannot be ruled out.

Pattern Synopsis:

Longwave troughing will continue to pivot over eastern Canada and
portions of the Great Lakes/New England through tonight as an
embedded shortwave/jet max punches overhead. A cold front currently
draped from eastern upper back across northern Lake Michigan into
Wisconsin will swing across the CWA this afternoon and evening,
working its way south of the area tonight. Surface high pressure
will begin to nose into the region behind this front overnight.

Forecast Details:

The primary concern through the period will be scattered showers and
thunderstorms across parts of northern Michigan. Specifically, a few
strong storms have already formed along the aforementioned cold
front this afternoon -- including one over eastern Mackinac/Chippewa
counties. Less impressive activity has percolated across northern
lower ahead of the front. Current confidence is relatively low in
additional development along the cold front as the afternoon/evening
progresses, especially in regards to areal coverage. Storms so far
today have struggled to maintain themselves despite some favorable
buoyancy and shear in place. With that being said, additional storms
that develop will be in presence of 1,000-1,500 MLCAPE over land and
around 35 kts of deep-layer shear. Given this environment, isolated
strong/severe storms cannot be ruled out across the area this
afternoon and early evening.

Shower and storm chances will wane through the evening as the cold
front moves south of the CWA, leaving mostly clear skies and
weak/calm winds behind it overnight. Efficient radiational cooling
is expected to result in over a 30 degree diurnal temperature swing
across most areas with lows dropping into the mid to upper 50s for
many areas late tonight. Localized readings in the low 50s will be
possible across typical interior low-lying cold spots. Patchy fog is
also expected to develop across portions of interior northern lower
and eastern upper Michigan into Friday morning.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 344 PM EDT Thu Aug 3 2023

...Drier Fri/Sat, then rain chances return...

HIGH IMPACT WEATHER POTENTIAL...Potential for isolated strong storms
Sunday.

PATTERN SYNOPSIS:

General longwave pattern continues with ridging out west and a
persistent upper low near Hudson Bay. A significant shortwave
centered over northern and central Plains into the Missouri Valley.
At the surface, a quasistationary front extended from a surface low
over northern Quebec down to near Escanaba, then back across the
Dakotas.

DISCUSSION:

Expect that surface front to be completely through the CWA by Friday
morning, with drier air building into the region as weak high
pressure drifts across Lake Superior. That weak high will move east
of Lake Huron by Saturday evening, when we'll begin to come under
the influence of the slow-moving upper wave described above. Model
forecasts are not in super agreement with timing of the return of
rain chances, but a reasonable bet for now is sometime late Saturday
or early Sunday. Current projections are for this initial shot to
have some severe potential, but better dynamics will stay south of
the warm front downstate. There's considerable uncertainty about
whether that severe potential will get this far north, so stay tuned
to future packages as these uncertainties get resolved.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 344 PM EDT Thu Aug 3 2023

...Unsettled weather again next week...

HIGH IMPACT WEATHER POTENTIAL...Low. Some potential for damaging
winds Sunday night, and excessive rainfall Sunday night and Monday.

Uncertainty continues into the long term, though mainly in the
details. Severe potential lingers into Sunday night, again
conditional on specific positioning details. Monday looks rainy and
cool, with high temperatures struggling to reach 70. Unsettled
weather then looks to continue through at least midweek, with below
normal high temperatures and at least isolated showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 158 PM EDT Thu Aug 3 2023

Mainly VFR conditions are anticipated across all northern Michigan
TAF sites into tonight. Scattered thunderstorms have initiated
across the eastern upper peninsula along the cold front, which will
continue to move southward across the area this afternoon and
evening. Additional storms should form along this boundary and
impact portions of northern Michigan into this evening. TS/VCTS
wording has only been included at CIU and APN at this time due to
slightly higher confidence in these areas, but other TAF sites may
see storms track near/over them as well. Brief drops in VSBY will be
possible within any thunderstorms. Otherwise, mostly clear skies and
weak/calm winds overnight is expected to lead to patchy fog across
the area. Drops in VSBY to IFR and even LIFR will be possible at CIU
and MBL late tonight/early Friday. After any FG/BR burns off Friday
morning, VFR conditions are anticipated for the remainder of the
period.

&&

.MARINE...
Issued at 344 PM EDT Thu Aug 3 2023

Winds and waves are expected to remain below advisory criteria
heading into the weekend. A cold front will continue to swing north
to south across northern Michigan this afternoon and evening with
northwest winds around 10kts with gusts to 20kts possible behind it.
Scattered thunderstorms will also be possible this afternoon and
early evening along the front. Winds will weaken over the nearshore
waters tonight before strengthening again from the north on Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...DJC
SHORT TERM...JHV
LONG TERM...JHV
AVIATION...DJC
MARINE...DJC
Hazardous weather outlook, Aug 3, 4:02 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
402 PM EDT Thu Aug 3 2023

MIZ016>018-020>036-041-042-086>088-095>099-042015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
402 PM EDT Thu Aug 3 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon into early
this evening with any stronger storms having the potential to
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm chances return Sunday, and continue
through the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-042015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
402 PM EDT Thu Aug 3 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon into early
this evening with any stronger storms having the potential to
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm chances return Sunday, and continue
through the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 3, 1:46 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
146 PM EDT Thu Aug 3 2023

MIZ087-088-096-031830-
Southeast Chippewa MI-Eastern Mackinac MI-Central Chippewa MI-
146 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of south central
Chippewa and northeastern Mackinac Counties through 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pickford, or 21 miles south of Sault Ste. Marie, moving southeast at
25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Pickford and Kelden around 150 PM EDT.
  Stalwart around 155 PM EDT.

Other locations in the path of this storm include Goetzville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4627 8437 4620 8408 4615 8401 4612 8401
      4610 8397 4606 8396 4606 8391 4595 8388
      4591 8401 4594 8409 4595 8418 4616 8458
      4629 8458
TIME...MOT...LOC 1745Z 304DEG 21KT 4619 8445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Cornish
Special weather statement, Aug 3, 3:11 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Gaylord MI
311 PM EDT Thu Aug 3 2023

MIZ096-031945-
Eastern Mackinac MI-
311 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northeastern
Mackinac County through 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hessel, or 16 miles north of Mackinac Island,
moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cedarville and Hessel around 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4609 8436 4607 8436 4607 8432 4604 8423
      4593 8439 4607 8463 4615 8454
TIME...MOT...LOC 1911Z 305DEG 21KT 4608 8452

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:17 AM EDTSpecial Weather StatementAPXChippewa28 min
Aug 3, 1:46 PM EDTSpecial Weather StatementAPXChippewa44 min
Aug 3, 3:11 PM EDTSpecial Weather StatementAPXChippewa34 min
Aug 3, 3:28 PM EDTSpecial Marine WarningAPX29 min
Aug 3, 3:50 PM EDTSpecial Marine WarningAPX21 min
Aug 3, 5:28 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau47 min
Aug 3, 5:39 PM EDTSpecial Marine WarningAPX27 min
Aug 3, 6:37 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Roscommon27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.